Sunday, July 24, 2016

ST Elevation. What is it?

A young woman was found down, unresponsive, with legs crossed.  She was intubated by medics.  A prehospital EKG (not found, but reportedly identical to the first ED ECG below) was read as ***STEMI*** and after prehospital cath lab activation, the patient was transported to the ED.

On arrival, she was mechanically ventilated and not in apparent shock.  Here is the ED ECG:
This is a pathognomonic ECG.  The computer reads the QRS duration as 133 ms.  I have posted several of these in the past.
What is it?

















Answer: it is pathognomonic of severe hyperkalemia.  The downsloping ST elevation in V1 and V2, which resembles Brugada pattern, is not typical of STEMI, but is typical of hyperkalemia.  Along with the prolonged QRS and pathognomonic T-wave peaking in I, II, aVL, and V4-V6, it is diagnostic of hyperkalemia.

Cardiology was consulted, hyperkalemia was considered, as well as tricyclic overdose.  Calcium and bicarbonate were given.

A repeat ECG was recorded 20 minutes after the first:
The QRS is now 125 ms.


Subsequently, the K returned at greater than 9.4 mEq/L (unmeasurably high).  There was a pH of 7.09 with both mild metabolic and mild respiratory acidosis, but without an elevated anion gap.  The lactate was 8.9 mEq/L.   Cr was 2.94 mg/dL.

The patient was found to have a compartment syndrome of the lower leg.

The K was further shifted with insulin, albuterol, insulin and dextrose, and another ECG was recorded at 2 hours, with a K of 5.1 mEq/L:
Normalized, with QRS of 92 ms.




Cardiology deferred catheterization.

CK returned at 98000 IU/L.

She underwent emergent dialysis and fasciotomy.

Learning Point:

Hyperkalemia causes pathognomonic and completely recognizable ST elevation, especially in leads V1 and V2.  It resembles Brugada pattern and is associated with Peaked T-waves and prolonged QRS.

Here is data from a post on use of beta-2 agonists to shift K into cells: 

Terbutaline and Albuterol for Lowering of Plasma Postassium


--0.5 mg of IV albuterol reduces K by about 1.2 mEq/L. 
-- A 20 mg neb (most are 2.5 mg) lowers it by about 1.0 mEq/L.  
--A 10 mg neb lowers it by about 0.6 mEq/L.
I give 0.25 mg of IM terbutaline to an adult, but only if it is critical, and add nebulized albuterol also.  I've never given it IV, as I'm a bit reluctant to risk the cardiac irritability.



6 comments:

  1. GREAT case! — and another instance when the clinical history ( = a set-up for hyperkalemia) tells so much (yet our tendency is often to jump to obvious ECG findings without first fully considering likely priorities based on history). QUESTION — Steve, Is it hyperkalemia per se that produces the ST elevation in V1,V2 — or is this really a Brugada phenocopy that results from the patients primary underlying condition (which is the severe hyperkalemia). In either case, the ST elevation in V1,V2 will of course resolve as serum K+ returns to normal … THANKS for posting this excellent case!

    ReplyDelete
    Replies
    1. Ken, I guess I really don't see a difference: if HyperK produces the Brugada phenocopy, which is STE in V1 and V2, then HyperK produces STE in V1 and V2, no?
      Thanks!
      Steve

      Delete
  2. Steve — We are admittedly talking semantics, but the way I read you description it sounded like due to the physiology of hyperkalemia, ST elevation is produced in leads V1,V2 — whereas in reality it would seem that the ST elevation that is sometimes (but not always) seen with hyperkalemia is a secondary event due to Brugada phenocopy (in the same way many other acute conditions may sometimes produce a secondary Brugada ECG pattern ... ). Thanks for considering the semantics of the difference — :)

    ReplyDelete
  3. These are truly amongst the wonderful informative blogs.Thanks for sharing such informative blog article with us.

    Thanks for informing us, it will very helpful as user point of view. Please keep sharing for the beneficial knowledge of users.

    ReplyDelete
  4. Great case thanks dr smith ,
    Am wondering if such level of potassium reached to 9 mEq/l ,wouldn't the EKG must has what they call it a SINE wave ?

    ReplyDelete
    Replies
    1. Mohammed,
      Not necessarily. It is very variable.
      Steve

      Delete

Recommended Resources